Colorado, 2021Debris Flow in Colorado, August 2, 2021
August 2, 2021 · NWS GJT · 1 event in 1 county or zone
Abundant monsoon moisture across southwest Colorado resulted in another round of showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows in San Juan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture across southwest Colorado resulted in another round of showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows in San Juan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 10:27 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 10:27 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 AM MDT Mon Aug 2 2021
.SHORT TERM...(Today through Tuesday)
Issued at 431 AM MDT Mon Aug 2 2021
Very moist and unstable conditions remain in place with showers
and thunderstorms already underway across much of Eastern Utah
with expansion into Western Colorado underway. Convection is
expected to increase throughout the day as shortwave energy
advances ENE across the Great Basin. This will collide with deep
monsoonal moisture that has remained parked overhead for the past
two weeks. PWATs running 1 to 3 stand deviations above normal
under this plume with deep instability ahead of the incoming
shrtwv. Expect the threat of heavy rain to remain quite high
throughout the day and expanded the flash flood watches for this
afternoon and evening to include some of our flashier valleys and
burn scar locales.
Convection lets up late this evening and overnight as drier air
starts nudging in from the west. The dry becomes more pronounced
on Tuesday with a gradient developing from west to east as the
deeper monsoonal plumes edges up against the divide. Thus, expect
more activity across western Colorado versus eastern Utah on
Tuesday.
With cloud cover this morning and anticipated showers and storms
across the region, expect temperatures to be running 5 to 10
degrees below seasonal norms with a slight bounce back on Tuesday.
.LONG TERM...(Tuesday night through Sunday)
Issued at 431 AM MDT Mon Aug 2 2021
Progressive drying continues Wednesday and Thursday while the
high pressure ridge to the west is forced eastward by a mid-level
low pressure trough approaching the Pacific Northwest. This system
will drive the ridge axis overhead on Thursday, and subsidence
and continued drying beneath the ridge is expected to limit
afternoon/evening thunderstorm activity to low end scattered
coverage over the San Juan Mountains with isolated storms over the
higher terrain elsewhere and little chance for storms over the
valleys.
The Pacific Northwest trough is progged to sweep eastward across
the northern Rockies, forcing the ridge to the Plains on Friday
with the trough axis moving over the forecast area at peak heating.
As a result, the forecast area can expect an uptick in moist
convection during the late morning, afternoon and evening hours
as that system moves through. Expect these storms will be less
capable of producing heavy rain and should move at a decent clip
which limits flash flood/debris flow potential. Though fuels may
be less critical after this period of increased moisture, it
should be mentioned that breezy westerly winds and drying may
combine to yield critical fire weather conditions across portions
of northeast Utah and northwest Colorado Friday afternoon.
Though details differ between the medium range models solutions,
indications are that moisture will begin to spread northward over
the area as the mid-level high pressure dome becomes reestablished
over the southern Plains this weekend. The southern mountains
will be favored initially, but as the weekend progresses, chances
increase across the north.
Expect temperatures to continue to run below normal through mid-
week while gradually warming toward normal by the end of the week.
Increased moisture is likely to mark the beginning of another
relatively cool stretch this weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1120 AM MDT Mon Aug 2 2021
A disturbance rolling through today will bring elevated concerns
for widespread thunderstorms through this evening. Most, if not
all, TAF site will see at least VCTS. Expect CIGs briefly
dropping below ILS breakpoints and local MVFR VIS in heavy rain as
storms drop into valleys. Lingering nocturnal showers with
embedded thunderstorms are likely to persist overnight with
widespread VFR conditions returning tomorrow.
&&
.HYDROLOGY...
Issued at 431 AM MDT Mon Aug 2 2021
Another round of slow moving, heavy rain producing thunderstorms is
expected today. A disturbance rolling through today will bring
elevated concerns for widespread thunderstorms and heavy rainfall
through this evening. Have expanded on Flash Flood Watches to
include a few of our flashier valley zones in western Colorado in
additional to all of our mountain zones. This Watch also includes
recent burn scars including the Grizzly Creek, Pine Gulch, Pack
Creek, Lake Christine, 416 and East Canyon Burn Scars and several
others not named in this list. As stated previously, wet antecedent
conditions have resulted in saturated soils in many locations and
any additional rainfall will likely trigger mud/debris flows.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ003-004-
008>010-012>014-017>020.
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ023-025-
028.
&&
SHORT TERM...JDC
LONG TERM...NL/JDC
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, Aug 2, 3:34 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MDT Mon Aug 2 2021
COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MDT Mon Aug 2 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread showers and thunderstorms are expected today with the
best potential of heavy rain and flash flooding over the higher
terrain of western Colorado and recent burn scars as deep
monsoonal moisture remains in place. Storms will continue into
the overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 mph and hail with stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered showers and thunderstorms can be expected each day.
Moderate to heavy rain, gusty winds and lightning will be the
primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 2, 9:48 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD 3 NW GRAND CO ARPT 38.51N 109.48W
08/01/2021 GRAND UT EMERGENCY MNGR
WATER, MUD AND DEBRIS FLOW FROM THE PACK
CREEK BURN SCAR REACHED SPANISH VALLEY AS
FAR NORTH AS THE INTERSECTION OF BEEMAN RD
AND SPANISH VALLEY RD. CULVERTS NOT BIG
ENOUGH TO HOLD WATER. WATER, MUD AND DEBRIS
WENT OVER THE ROAD AND CAME INTO SOME
BASEMENTS A COUPLE INCHES DEEP.
&&
MDALocal storm report, Aug 2, 10:44 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1144 AM MDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN 14 SW OLATHE 38.46N 108.16W
08/02/2021 M0.50 INCH MONTROSE CO TRAINED SPOTTER
&&Local storm report, Aug 2, 10:54 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MDT MON AUG 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HEAVY RAIN 3 SSE WOODY CREEK 39.23N 106.87W
08/02/2021 M0.91 INCH PITKIN CO ASOS
ASOS STATION KASE ASPEN-PITKIN CNTY AIRPORT.
0700 AM HEAVY RAIN 3 NW LAZEAR 38.82N 107.81W
08/02/2021 M0.67 INCH DELTA CO CO-OP OBSERVER
CO-OP OBSERVER STATION HCHC2 HOTCHKISS 5WNW.
0730 AM HEAVY RAIN 1 NNE CRESTED BUTTE 38.88N 106.98W
08/02/2021 M0.61 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
BUTTE.
0600 AM HEAVY RAIN 3 N SKYWAY 39.09N 108.12W
08/02/2021 M0.58 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION MSXC2 MESA 6S.
0700 AM HEAVY RAIN 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
08/02/2021 M0.50 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM HEAVY RAIN 3 NW LAZEAR 38.81N 107.81W
08/02/2021 M0.86 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-49 LAZEAR 3NW.
0700 AM HEAVY RAIN 4 W RIDGWAY 38.17N 107.83W
08/02/2021 M0.75 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-21 RIDGWAY 4.1 W.
0630 AM HEAVY RAIN 4 E CHROMO 37.04N 106.76W
08/02/2021 M0.70 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-47 CHROMO 3.9 E.
0800 AM HEAVY RAIN 4 NNE POWDERHORN 38.34N 107.09W
08/02/2021 M0.70 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.
0700 AM HEAVY RAIN 3 NW LAZEAR 38.81N 107.80W
08/02/2021 M0.67 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-16 HOTCHKISS 4.7W.
0700 AM HEAVY RAIN MONTICELLO 37.87N 109.34W
08/02/2021 M0.64 INCH SAN JUAN UT COCORAHS
COCORAHS STATION UT-SJ-5 MONTICELLO 0.3 W.
0700 AM HEAVY RAIN 3 N CEDAREDGE 38.95N 107.94W
08/02/2021 M0.64 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-63 CEDAREDGE 3.5 N.
0700 AM HEAVY RAIN 1 WNW CHROMO 37.04N 106.84W
08/02/2021 M0.54 INCH ARCHULETA CO COCORAHS
COCORAHS STATION CO-AU-36 CHROMO 0.9 WNW.
0817 AM HEAVY RAIN 8 SE PARLIN 38.42N 106.62W
08/02/2021 M0.52 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.
0645 AM HEAVY RAIN PARACHUTE 39.45N 108.06W
08/02/2021 M0.50 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-93 PARACHUTE 0.4 NNW.
0700 AM HEAVY RAIN 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
08/02/2021 M0.50 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
&&Special weather statement, Aug 2, 1:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
216 PM MDT Mon Aug 2 2021
COZ019>021-UTZ028-022045-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
216 PM MDT Mon Aug 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOLORES AND WEST
CENTRAL SAN MIGUEL COUNTIES UNTIL 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dove Creek, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Egnar.
This includes Colorado 141 between mile markers 3 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3786 10906 3795 10902 3795 10877 3774 10880
TIME...MOT...LOC 2015Z 288DEG 18KT 3788 10896
Miller
Debris Flow, San Juan
- When
- August 2, 1:30 PM MST
- Where
- San Juan County, 15.84 mi W of Elk Park to 15.79 mi W of Elk Park
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.656, -107.958
A mudslide closed Hotel Draw Road (Forest Service Road 550) half a mile east of its intersection with the Colorado Trail.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Alabama, August 2, 2021$850,000 · 55 kt wind · 3 events
- Flash Flooding in New Hampshire, August 2, 2021$405,000 · 2 events
- Damaging Winds and Lightning Strike in South Carolina, August 2, 2021$75,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 2, 2021$13,000 · 69 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 2, 20218 events
- Waterspouts in South Atlantic Coastal Waters, August 2, 20216 events
- Flash Flooding and Heavy Rain in Colorado, August 2, 20215 events
- Flash Flooding and Flooding in Puerto Rico, August 2 to 4, 2021$1,000 · 4 events
- Flash Flood and Heavy Rain in Puerto Rico, August 2, 2021$1,000 · 2 events
- Lightning Strike and Heavy Rain in Florida, August 2, 2021$2,000 · 2 events
- Tornado and Damaging Wind in Florida, August 2, 2021$2,000 · EF0 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 2, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965811.